Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS Tucson, AZ

August 3, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 8:17 PM MST for Pima County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 8:17 PM MST (03:17 UTC)
Expired
Aug 3, 2008, 10:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:00 PM MSTFLASH FLOODSells, AZEMERGENCY MANAGEMENT REPORTED WATER RESCUE IN PROGRESS IN SELLS WASH. TWO PEOPLE IN PICKUP TRUCK UNACCOUNTED FOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 040317
FFWTWC
AZC019-040515-
/O.NEW.KTWC.FF.W.0050.080804T0317Z-080804T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 1015 PM MST

* AT 808 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SELLS AND MUCH OF      
  CENTRAL PIMA COUNTY. RADAR INDICATES FROM 1.00 TO 3.00 INCHES OF   
  RAINFALL OVER THE PAST ONE HOUR. A SIGNIFICANT FLOW OF WATER WILL  
  OCCUR IN THE SELLS WASH. LOW WATER CROSSINGS WILL BE FLOODED AND   
  IMPASSABLE.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 040424
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
924 PM MST SUN AUG 3 2008

AZC019-040515-
/O.CON.KTWC.FF.W.0050.000000T0000Z-080804T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
924 PM MST SUN AUG 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
CENTRAL PIMA COUNTY...

AT 913 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
FROM 2.00 TO 3.00 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST TWO 
HOURS. A SIGNIFICANT FLOW OF WATER IS OCCURRING IN THE SELLS WASH. 
FLOODING WILL OCCUR NEAR THE SELLS WASH. LOW WATER CROSSINGS WILL BE 
FLOODED AND IMPASSABLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KITT PEAK

LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146

$$

CS
000 
WGUS75 KTWC 040519
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1019 PM MST SUN AUG 3 2008

AZC019-040526-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-080804T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1019 PM MST SUN AUG 3 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY...

THE WARNING HAS BEEN REPLACED BY AN URBAN AND SMALL STREAM FLOOD 
ADVISORY THROUGH 1230 AM MST FOR THE ENTIRE COUNTY. SIGNIFICANT 
FLOWS OF WATER WILL CONTINUE IN AREA WASHES...ESPECIALLY THE SELLS 
WASH.

LAT...LON 3170 11195 3216 11190 3214 11146 3181 11146

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:55 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST SUN AUG 3 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.
DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES
ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY
SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT
THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON
VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR
SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN
THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION.
03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED
WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH
TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL
WIDESPREAD EVENT VERSUS THE NAM.

AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS
ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING
SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT
PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY
DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON
MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY
ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS.

THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING
TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO
REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD
ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT
MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE
OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF
THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR
EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH
LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF
WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST SUN AUG 3 2008

AZZ029-032>035-040930-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
500 PM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH
FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS
AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH
FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD.

THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST
ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY
AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 3, 4:40 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SAFFORD                 32.83N 109.70W
08/03/2008                   GRAHAM             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN
            SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES
            REPORTED.

&&

BTURNER
Local storm report, Aug 3, 4:42 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      SAFFORD                 32.83N 109.70W
08/03/2008                   GRAHAM             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.5 FEET OF WATER FLOWING OVER
            CHOLLA STREET.

&&

BTURNER
Local storm report, Aug 3, 7:39 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     7 E SELLS               31.92N 111.76W
08/03/2008                   PIMA               AZ   EMERGENCY MNGR

            *** 2 INJ *** EMERGENCY MANAGEMENT REPORTED ROOF
            PARTIALLY BLOWN OFF HOME WITH 2 INJURIES.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 3, 6:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 3, 6:28 PM MSTFlash Flood WarningTWCCochise92 min
Aug 3, 7:18 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 3, 7:44 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 3, 7:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 3, 10:15 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Aug 3, 11:20 PM MSTFlash Flood WarningTWCPima85 min
Aug 4, 7:53 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 4, 2:05 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.